Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Green Open Access
Mathematics of Computation
Mathematics of Computation
ISSN 1088-6842(online) ISSN 0025-5718(print)

Optimal error properties of finite element methods for second order elliptic Dirichlet problems


Author: Arthur G. Werschulz
Journal: Math. Comp. 38 (1982), 401-413
MSC: Primary 65N30
MathSciNet review: 645658
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We use the informational approach of Traub and Woźniakowski [9] to study the variational form of the second order elliptic Dirichlet problem $ Lu = f$ on $ \Omega \subset {{\mathbf{R}}^N}$. For $ f \in {H^r}(\Omega )$, where $ r \geqslant - 1$, a quasi-uniform finite element method using n linear functionals $ {\smallint _\Omega }f{\psi _i}$ has $ {H^1}(\Omega )$-norm error $ \Theta ({n^{ - (r + 1)/N}})$. We prove that it is asymptotically optimal among all methods using any information consisting of any n linear functionals. An analogous result holds if L is of order 2m: if $ f \in {H^r}(\Omega )$, where $ r \geqslant - m$, then there is a finite element method whose $ {H^\alpha }(\Omega )$-norm error is $ \Theta ({n^{ - (2m + r - \alpha )/N}})$ for $ 0 \leqslant \alpha \leqslant m$, and this is asymptotically optimal; thus, the optimal error improves as m increases. If the integrals $ {\smallint _\Omega }f{\psi _i}$ are approximated by using n evaluations of f, then there is a finite element method with quadrature with $ {H^1}(\Omega )$-norm error $ O({n^{ - r/N}})$ where $ r > N/2$. We show that when $ N = 1$, there is no method using n function evaluations whose error is better than $ \Omega ({n^{ - r}})$; thus for $ N = 1$, the finite element method with quadrature is asymptotically optimal among all methods using n evaluations of f.


References [Enhancements On Off] (What's this?)

  • [1] Shmuel Agmon, Lectures on elliptic boundary value problems, Prepared for publication by B. Frank Jones, Jr. with the assistance of George W. Batten, Jr. Van Nostrand Mathematical Studies, No. 2, D. Van Nostrand Co., Inc., Princeton, N.J.-Toronto-London, 1965. MR 0178246 (31 #2504)
  • [2] Ivo Babuška and A. K. Aziz, Survey lectures on the mathematical foundations of the finite element method, The mathematical foundations of the finite element method with applications to partial differential equations (Proc. Sympos., Univ. Maryland, Baltimore, Md., 1972), Academic Press, New York, 1972, pp. 1–359. With the collaboration of G. Fix and R. B. Kellogg. MR 0421106 (54 #9111)
  • [3] Philippe G. Ciarlet, The finite element method for elliptic problems, North-Holland Publishing Co., Amsterdam, 1978. Studies in Mathematics and its Applications, Vol. 4. MR 0520174 (58 #25001)
  • [4] P. G. Ciarlet and P.-A. Raviart, Interpolation theory over curved elements, with applications to finite element methods, Comput. Methods Appl. Mech. Engrg. 1 (1972), 217–249. MR 0375801 (51 #11991)
  • [5] Joseph W. Jerome, Asymptotic estimates of the \𝑐𝑎𝑙𝐿₂𝑛-width, J. Math. Anal. Appl. 22 (1968), 449–464. MR 0228905 (37 #4484)
  • [6] Joseph W. Jerome, On 𝑛-widths in Sobolev spaces and applications to elliptic boundary value problems, J. Math. Anal. Appl. 29 (1970), 201–215. MR 0254484 (40 #7692)
  • [7] Martin H. Schultz, Multivariate spline functions and elliptic problems, Approximations with Special Emphasis on Spline Functions (Proc. Sympos. Univ. of Wisconsin, Madison, Wis., 1969), Academic Press, New York, 1969, pp. 279–347. MR 0257560 (41 #2210)
  • [8] S. L. Sobolev, On the order of convergence of cubature formulae, Dokl. Akad. Nauk SSSR 162 (1965), 1005–1008 (Russian). MR 0179528 (31 #3776)
  • [9] Joe Fred Traub and H. Woźniakowsi, A general theory of optimal algorithms, Academic Press Inc. [Harcourt Brace Jovanovich Publishers], New York, 1980. ACM Monograph Series. MR 584446 (84m:68041)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65N30

Retrieve articles in all journals with MSC: 65N30


Additional Information

DOI: http://dx.doi.org/10.1090/S0025-5718-1982-0645658-4
PII: S 0025-5718(1982)0645658-4
Article copyright: © Copyright 1982 American Mathematical Society